Joined: Fri Sep 01, 2006 7:45 am
Location: Western Washington
Diltiazem aka Cardizem
Actually I have some really good news, my husband is getting better. They found that medication for drooling (Trihexane) was building up in his system, and making him very aggressive, they took him off it, and his drooling is almost not noticable now!! and on the most part he is quite pleasant to be around. More good news, as a result of the drs finding that medications build up in his system, we were able to get him off Diltiazem for his "High Blood Pressure" Before mentioning all the side affects of Diltiazem with the Dr. I inquired of the nursing staff at the assited living facility what his blood pressures had been for last two months, then I plotted them on a graph, and presented the graph and list of side effects highlighted to the Dr. and asked him if it might be possible to take him off the Diltiazem, and see if perhaps some of these side effects might be related to Diltiazem, and due to the fact that his BP was on the average in the low 130's over 80's he agreed to try it. Daily monitoring of BP was done for a week after, and then just weekly since. After about 5 weeks he is doing better. We went through a short period of a couple weeks where he was taking tumbles, but always landed gently, now after about 3 weeks of physical therapy he is walking better. I attribute the tumbles (but have no proof of this) to his legs and feet getting all tangled up especially when trying to turn, and with his body getting rid of the Diltiazem, his body needed to learn how to walk again, without the Diltiazem in his system. Note: Some of the side effects of Diltiazem are:altered way of walking, joint pain, hallucinations, abnormal dreams, ankle swelling, arrhythmia, depression, difficulty sleeping, excessive urination at night, muscle cramps, tremor, and there are other side effects than what I have mentioned. AND a symptom of overdose (which can occur if the indiviual has a buildup of this med is system) among others can be fainting. After a couple of weeks being off Diltiazem, I noticed that his color has returned to his face, he is looking so much better. The occassional tremors he had previously experienced are basically gone. You might be suprised what side effects may be caused by meds. You might want to check out healthsquare.com, and do searches on the internet for the meds your LO is on. It helps to find more than one list of side effects, as some times some side effects are omitted on one list and present on another. The overdose of Diltiazem and fainting really caught my attention, and was not listed on all websites I checked out, so do some searching. I hope you will find a Dr. that will listen to what you have to say. If high BP is present in your LO, you may want to inquire about the possibility of switching to a different med, but as always with LBD patients, run all med changes by the neurologist. Keep in mind that some meds need to be tapered off slowly. You can't stop some meds cold turkey without possible harm or death to patient. AGAIN and I cant stress this high enough all med changes should be run by the doctors.
You may want to consider doing a spread sheet listing all the health related issues in the first column on left then put the meds your LO is taking at the top of each column to the right, then put X markes under each medication when it has a side effect listed that your LO has, you might be suprised to find a med that has many side effects that your loved one has developed... Then do your homework and approach your Dr. gently. One other suggestion is that you keep your spread sheet at home when you approach the doctors as it might not be received in a positive manner.
Caregiver for Husband diagnosed with LBD married 26 years